Thunderstorm Wind, Larimer
- When
- September 20, 3:42 PM MST
- Where
- Larimer County, 5.84 mi W of Berthoud
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.310, -105.190
Lightning sparked two grassland fires in central Weld County. The first one burned about 1,000 acres of grassland while the second wildfire burned over 500 acres of grassland.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Lightning sparked two grassland fires in central Weld County. The first one burned about 1,000 acres of grassland while the second wildfire burned over 500 acres of grassland. Both fires were contained within a couple of hours and no structures were damaged or destroyed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 20, 2:20 PM MST, 1 hour 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 320 PM MDT MON SEP 20 2010 .SHORT TERM...SPOTTY SHOWER ACTIVITY HAS DEVELOPED OVER THE MOUNTAINS AND THE PALMER DIVIDE SO FAR THIS AFTERNOON. GUSTY WINDS HAVE ALSO DEVELOPED OVER THE MOUNTAINS AND URBAN CORRIDOR. RED FLAG WARNING WILL REMAIN IN EFFECT THROUGH 03Z DUE TO THE DANGEROUS FIRE WEATHER CONDITIONS THAT HAVE DEVELOPED. ADDITIONAL HIGH BASED THUNDERSTORM ACTIVITY IS EXPECTED TO CONTINUE INTO THE EVENING AS BATCHES OF SHOWER ACTIVITY ARE EVIDENT OVER THE WESTERN SLOPE. COOLER TEMPERATURES ARE EXPECTED ON TUESDAY AS A SURGE OF COOLER AIR WILL BE DROPPING OUT OF THE NORTHERN PLAINS OVERNIGHT. ALOFT...DRIER AIR WILL BE MOVING OVER THE STATE AS THE UPPER RIDGE REMAINS OVER THE SOUTHERN PLAINS. DRIER AND COOLER AIR WILL REMAIN STABLE THROUGH THE AFTERNOON...SO THE FORECAST IS DRY WITH WEAKER EASTERLY WINDS ACROSS THE PLAINS. COOLER TEMPERATURES WILL ALSO EASE THE FIRE WEATHER CONCERNS. .LONG TERM...THE WEAK FRONT SHOULD STALL OUT OVER SOUTHEAST COLORADO TUESDAY NIGHT. THIS WILL ALLOW MOIST SOUTHEAST LOW LEVEL FLOW TO CONTINUE ACROSS THE EASTERN PLAINS. MOISTURE DEEPENS THROUGH THE NIGHT IN WARM ADVECTION PATTERN SO WILL KEEP THE SLIGHT CHANCE OF NOCTURNAL STORMS IN THE FAR NORTHEAST CORNER. OTHERWISE MOSTLY CLEAR SKIES SHOULD PREVAIL WITH A DRIER ATMOSPHERE FARTHER WEST. ON WEDNESDAY...THE FLOW ALOFT TURNS MORE SOUTHWESTERLY AND INCREASES AGAIN. THIS TIME...MORE ABUNDANT MOISTURE IS FORECAST TO MOVE NORTHEAST ACROSS THE FORECAST AREA. THIS MOISTURE SEEMS TO BE ATTACHED TO THE AREA OF TROPICAL CONVECTION STRETCHING FROM THE SOUTHERN BAJA OF MEXICO INTO THE EASTERN PACIFIC. MEANWHILE...THE NEXT TROUGH IS DIGGING ENOUGH TO ALLOW THIS MOISTURE TO BE PICKED UP AND TRANSPORTED NORTHEAST ACROSS COLORADO. THERE IS ALSO A DECENT AMOUNT OF Q-G VERTICAL MOTION ASSOCIATED WITH THIS UPPER TROUGH... BUT THAT DOES WEAKEN CONSIDERABLY AS IT MOVES ACROSS THE STATE. GIVEN THE INCREASE IN PRECIPITABLE WATER AND RATHER FAVORABLE TIMING OF MOISTURE INCREASING DURING THE AFTERNOON/EVENING HOURS...HAVE INCREASED THUNDERSTORM CHANCES ACROSS THE FORECAST AREA AND ESPECIALLY IN THE MOUNTAINS. THERE ARE STILL DOWNSLOPE/STABILITY ISSUES ON THE PLAINS TO KEEP SHOWER AND STORM CHANCES LIMITED THROUGH THIS PERIOD. WE MAY HAVE TO CONTEND WITH ANOTHER PERIOD OF NEAR CRITICAL FIRE WEATHER CONDITIONS AS DEEP SURFACE PRESSURE FALLS EAST OF THE ROCKIES GETS THE SOUTHERLY WINDS CRANKING ACROSS THE PALMER DIVIDE AREA WEDNESDAY AFTERNOON. MOISTURE DOES INCREASE SO RELATIVE HUMIDITIES SHOULD BE AT OR JUST ABOVE CRITERIA...BUT THEN AGAIN IF WINDS OFFSET THE HUMIDITY INCREASE WE MAY NEED MORE FIRE WEATHER HIGHLIGHTS. SINCE THIS SITUATION IS MARGINAL AND WE ALREADY HAVE A RED FLAG WARNING GOING THROUGH THIS EVENING...WE WILL DEFER ANY POTENTIAL HIGHLIGHTS FOR NOW. ON THURSDAY...CANT RULE OUT A FEW SHOWERS/STORMS LINGERING WITH THE TROUGH PASSAGE...BUT MOISTURE SEEMS TO DECREASE RATHER QUICKLY WITH DOWNSLOPE FLOW KICKING IN BY AFTERNOON. THE INCREASE IN WINDS WILL AGAIN LEAD TO HIGHER FIRE DANGER BUT TEMPERATURES WILL BE COOLER WITH HIGHER HUMIDITIES...AND HOPEFULLY WE WILL SEE SOME MEASURABLE RAINFALL WEDNESDAY NIGHT INTO THURSDAY MORNING. FOR FRIDAY THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK...DRY CONDITIONS WILL PREVAIL AND A WARMING TREND IS EXPECTED AS AN UPPER LEVEL RIDGE BUILDS OVER THE CENTRAL AND SOUTHERN ROCKIES. THE GFS ENSEMBLES CONTINUE TO SUPPORT THIS WARMER AND DRIER PATTERN...AND EVEN THE 12Z ECMWF HAS COME AROUND TO THIS DRY AND WARMER SOLUTION. .AVIATION...ISOLATED HIGH BASED SHOWERS WILL CONTINUE THIS EVENING ALONG WITH WEST TO NORTHWEST WINDS. CIGS SHOULD REMAIN ABOVE 6000 FEET. WINDS SHOULD RETURN TO DRAINAGE AFTER 04Z. WINDS WILL TRANSITION TO EASTERLY AND SOUTHEASTERLY AFTER 14Z ON TUESDAY. && .BOU WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING ALL FIRE WEATHER ZONES UNTIL 9 PM MDT THIS EVENING...ZONES 211>218..238>251. && KDRBY/BARJENBRUCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1102 AM MDT MON SEP 20 2010 COZ030>051-211200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1102 AM MDT MON SEP 20 2010 ...RED FLAG WARNING THIS AFTERNOON AND EVENING FOR NORTHEAST AND NORTH CENTRAL COLORADO... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT DRY AND VERY WARM WEATHER WEATHER IS CONTINUING TODAY WITH RECORD HIGH TEMPERATURES POSSIBLE. A RED FLAG WARNING HAS BEEN ISSUED ACROSS THE NORTH CENTRAL MOUNTAINS AND THE NORTHEAST PLAINS FOR LOW HUMIDITIES AND GUSTY WINDS...AND VERY HIGH TO EXTREME FIRE DANGER. IN ADDITION TO THE DRY AND WARM CONDITIONS...WEST TO SOUTHWEST WINDS WILL BE INCREASING THROUGH THE AFTERNOON OVER THE MOUNTAINS AND ALONG THE FRONT RANGE CORRIDOR. WIND GUSTS UP TO 40 MPH CAN BE EXPECTED WEST OF INTERSTATE 25 THIS AFTERNOON WITH HIGH AREAS AND RIDGES IN THE MOUNTAINS SEEING GUSTS UP TO 50 MPH. THERE WILL ALSO BE A CHANCE FOR THUNDERSTORMS OVER THE MOUNTAINS AND ISOLATED HIGH BASED THUNDERSTORMS ACROSS THE PLAINS. THUNDERSTORMS ACROSS THE PLAINS WILL PRODUCE VERY LITTLE RAIN AND ERRATIC WIND GUSTS TO 50 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SOME INCREASE IN SUBTROPICAL MOISTURE WILL OCCUR ON WEDNESDAY AS A DISTURBANCE MOVES ACROSS THE AREA. THIS WILL LEAD TO A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY AFTERNOON INTO EARLY THURSDAY...WITH THE BEST CHANCE OF RAIN WEDNESDAY NIGHT. DRY CONDITIONS ARE EXPECTED TO RETURN FOR THE LATTER PORTIONS OF THE WEEK INTO NEXT WEEKEND. TEMPERATURES SHOULD ALSO RETURN TO ABOVE NORMAL READINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. DANKERS/BARJENBRUCH
The Denver radar (KFTG), 80 km away, was scanning. The volume nearest the first event began at 22:40 UTC.
2 lightning, 1 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, September 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258787, 258776, 258786, 258778.